University Of Iowa Physicians Report Possible Teratogenic Effect Of Lsd

C. M. E. Dolan


Dr. Hans Zellweger and associates at the University of Iowa have reported a case of congenital limb deficiency in The Lancet, November 18, 1967, which they believe may have been caused by the ingestion of lysergic acid diethylamide (LSD) during gestation.

The child presented terminal longitudinal complete paraxial hemimelia, fibular; dislocated hip and hypoplastic femur on the right. There was no evidence of other abnormality except for three chromatid breaks and one polyploidy observed in peripheral white blood cells.

The mother and father of the infant had both taken psychedelic drugs (notably LSD) on several occasions; the mother had taken LSD on the 25th day and three times between the 45th and 98th days after her last menstrual period. The authors note that "the most active differentiation of the lower limb occurs in the seventh week of gestation," and also that leg abnormalities were most commonly found in thalidomide-induced embryopathy when the mother "had taken thalidomide between the 42nd and 47th days after the last menstrual period.... Since the mother of our proband ingested the second dose of LSD exactly during the period critical for the production of leg deformities, it does not appear unreasonable to suspect a causal relationship between the LSD intake of the mother and the fibular aplastic syndrome of the child."

Chromosomal analysis of the parents of the child revealed structural alterations in peripheral white blood cells. Several investigators have reported chromosome breaks among LSD users, and have suggested that the defects could be transmitted to the offspring. It is not known, however, if such chromosomal abnormalities can result in congenital malformations; newborns have been reported with chromosomal breaks but without recognizable physical abnormality.

- C. M. E. Dolan